Alert archive / Mississippi / Dense Fog Advisories in 2017

Dense Fog Advisory 21, NWS Jackson, MS

November 30, 201711 counties in Mississippi

NWS Jackson, MS issued this dense fog advisory at Nov 30, 2017, 7:33 PM CST for 11 counties in Mississippi. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Nov 30, 2017, 7:33 PM CST (01:33 UTC)
Expired
Dec 1, 2017, 10:00 AM CST
In force
14 hr
Issued by
NWS Jackson, MS

Counties Clarke County, MS, Covington County, MS, Forrest County, MS, Jasper County, MS, Jefferson Davis County, MS, Jones County, MS, Lamar County, MS, Lauderdale County, MS, Lawrence County, MS, Lincoln County, MS, Marion County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 87 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1811 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

369 
WWUS74 KJAN 010133
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
733 PM CST Thu Nov 30 2017

...DENSE FOG ADVISORY THROUGH 9 AM CST FRIDAY FOR PORTIONS OF EAST
CENTRAL AND SOUTHEAST MISSISSIPPI...

MSZ052-057-058-062>066-072>074-010945-
/O.NEW.KJAN.FG.Y.0021.171201T0133Z-171201T1500Z/
Lauderdale-Jasper-Clarke-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
Including the cities of Meridian, Bay Springs, Heidelberg, 
Quitman, Stonewall, Shubuta, Brookhaven, Monticello, New Hebron, 
Prentiss, Bassfield, Collins, Mount Olive, Laurel, Columbia, 
West Hattiesburg, Lumberton, Purvis, and Hattiesburg
733 PM CST Thu Nov 30 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST FRIDAY...

The National Weather Service in Jackson has issued a Dense Fog
Advisory, which is in effect until 9 AM CST Friday. 

* VISIBILITY...Less than a quarter of a mile at times.

* IMPACTS...Reduced visibility will make driving hazardous.
  Motorists are urged to increase their following distance and 
  allow extra time to reach their destinations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving, slow down, 
use your headlights, and leave plenty of distance ahead of you.

&&

$$
22
2 follow-up statements
497 
WWUS74 KJAN 011027
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
427 AM CST Fri Dec 1 2017

...DENSE FOG ADVISORY THROUGH 9 AM CST FRIDAY FOR PORTIONS OF
EAST CENTRAL AND SOUTHEAST MISSISSIPPI...

MSZ052-057-058-062>066-072>074-011500-
/O.CON.KJAN.FG.Y.0021.000000T0000Z-171201T1500Z/
Lauderdale-Jasper-Clarke-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
Including the cities of Meridian, Bay Springs, Heidelberg, 
Quitman, Stonewall, Shubuta, Brookhaven, Monticello, New Hebron, 
Prentiss, Bassfield, Collins, Mount Olive, Laurel, Columbia, 
West Hattiesburg, Lumberton, Purvis, and Hattiesburg
427 AM CST Fri Dec 1 2017

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* VISIBILITY...Less than a quarter of a mile at times.

* IMPACTS...Reduced visibility will make driving hazardous. 
  Motorists are urged to increase their following distance and 
  allow extra time to reach their destinations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving, slow down, use
your headlights, and leave plenty of distance ahead of you.

&&

$$
073 
WWUS74 KJAN 011458
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
858 AM CST Fri Dec 1 2017

...DENSE FOG ADVISORY EXTENDED THROUGH 10 AM CST FRIDAY FOR 
PORTIONS OF EAST CENTRAL AND SOUTHEAST MISSISSIPPI...

MSZ052-057-058-062>066-072>074-011600-
/O.EXT.KJAN.FG.Y.0021.000000T0000Z-171201T1600Z/
Lauderdale-Jasper-Clarke-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
Including the cities of Meridian, Bay Springs, Heidelberg, 
Quitman, Stonewall, Shubuta, Brookhaven, Monticello, New Hebron, 
Prentiss, Bassfield, Collins, Mount Olive, Laurel, Columbia, 
West Hattiesburg, Lumberton, Purvis, and Hattiesburg
858 AM CST Fri Dec 1 2017

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* VISIBILITY...Less than a quarter of a mile at times.

* IMPACTS...Reduced visibility will make driving hazardous. 
  Motorists are urged to increase their following distance and 
  allow extra time to reach their destinations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving, slow down, use
your headlights, and leave plenty of distance ahead of you.

&&

$$

DL

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this dense fog advisory went out at Nov 30, 6:19 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Nov 30, 6:19 PM CST, 1 hour 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
619 PM CST Thu Nov 30 2017

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
LIFR conds have rapidly developed along I-59 in the wake of the
-SHRA activity that ended late aftn. Drier air from the nw wl
slowly move into the area this evng and briefly improve conds
before conds lower again toward morning. The lowest flight
restrictions will once again be mainly southeast of a line from
the Golden Triangle area through the Jackson area through
Brookhaven. IFR/LIFR conditions will again be possible,
especially around daybreak, with improvement through the mid/late
morning hours. VFR conds are expected arewide by 21Z. /22/

&&

.DISCUSSION...

Tonight and Friday: The last of the rain is now exiting the I-59
corridor as the weak front continues to make steady progress
through the area this afternoon. Weak cool advection will occur
overnight, as a drier airmass characterized by PW < 1 inch filters
into the area. Enough lingering low level moisture will exist
over southeastern parts of the area for some low clouds or fog to
develop overnight and early Friday morning - roughly in the same
area as this morning, though the mechanism for potential
development would be different (advection vs radiation).
Confidence in dense fog development is too low to mention in the
HWO at this point, given the light northerly breeze may be
sufficiently disruptive in many areas. Once any lingering clouds
diminish, Friday should be mostly sunny with slightly cooler
(though still quite seasonable) conditions. /DL/

Friday night through the middle of next week:

High pressure and ridging aloft extending north from the Gulf of
Mexico will work to keep the Arklamiss relatively mild and dry
through at least Sunday. By Sunday night a weak shortwave will
approach from the west and low level high pressure moving to the
east will additionally facilitate moist southerly flow increasing
over the Lower Mississippi Valley. Model consensus suggests
showers and some isolated storms with said shortwave over east TX
and portions of the Arklatex, but this consensus tends to lower
rain chances as shortwave heads further east and dampens while
skirting our region. This should set the stage for a very warm
Monday with warmth possibly lingering through the day Tuesday in
many areas, depending on timing of an anticipated big cold front
next week.

Regarding this cold front, models remain inconsistent on timing
with a range of potentially arriving in from the northwest Monday
night (on the fast side) to Tuesday night (on the slow side). Of
course what verifies will likely be in the middle so anticipate
decent likelihood of all areas getting into the cold air by later
Tuesday into Tuesday night. Models generally continue to show the
initial front to push out ahead of the major synoptic lift aloft
and thus not be in the optimal configuration for producing much
thunderstorm activity along the boundary. What is more likely
giving the orientation of mass fields with the front is that a
good deal of the precipitation will be anifrontal (back in the
chillier air) although there should be enough elevated instability
to ensure at least a smattering of embedded thunderstorms. As of
this juncture the risk of even isolated severe thunderstorms is
low.

One subtle trend with model consensus today has been to show less
risk of lingering overrunning precipitation (into late
Wednesday/Wednesday night) in the wake of this front. The scenario
of lingering precip through this time would open up the
discussion of at least some potential for winter weather mixing
in across northern zones given the strength of the cold air mass
coming in. However, considering the latest trends toward precip
clearing faster, the risk of wintry precip seems to be lowering
toward climatological norms for early December (i.e., very low).
Of course we will be monitoring the situation quite closely in the
days to come and people can at least be confident in the weather
feeling very much like the calendar date come the middle of next
week. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       46  70  45  73 /   0   0   1   1
Meridian      47  69  43  70 /   1   3   1   1
Vicksburg     44  68  43  71 /   0   0   1   1
Hattiesburg   48  70  46  71 /   3   4   1   1
Natchez       45  69  44  72 /   0   0   1   1
Greenville    42  64  42  68 /   0   0   0   1
Greenwood     43  66  42  69 /   0   0   0   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/22/BB
Hazardous weather outlook, Nov 30, 2:15 PM CST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
215 PM CST Thu Nov 30 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
012015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
215 PM CST Thu Nov 30 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central Mississippi.

.DAY ONE...Tonight and Friday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

DL

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 1:57 PM CSTDense Fog AdvisoryJANAdams, Attala, Carroll, Choctaw, Claiborne, Clarke and 33 more20 hr

Nearby

Dense Fog Advisories in Mississippi, 2017Every dense fog advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.